Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 19, 2021Utah County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 19, 2021, 3:46 PM MDT for Utah County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 3:46 PM MDT (21:46 UTC)
Expired
Jul 19, 2021, 4:30 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 123 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS85 KSLC 192146
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
346 PM MDT Mon Jul 19 2021
 
UTZ101-102-105-106-111-192230-
Salt Lake Valley UT-Utah Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
346 PM MDT Mon Jul 19 2021

...GUSTY WINDS APPROACHING UTAH LAKE AND SURROUNDING AREAS UNTIL 430 
PM MDT...

At 345 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Salem, or near Payson...moving northwest at
25 mph.

Wind gusts to 40 mph or greater will be possible.

Locations impacted include...
Provo, Sandy, Orem, South Jordan, Lehi, Draper, Riverton, Spanish
Fork, Pleasant Grove, Cottonwood Heights, Springville, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Mapleton, Bluffdale, Cedar
Fort and Vineyard.

This storm will be capable of producing winds of 40 mph or greater 
on Utah Lake. This will lead to a sudden increase in waves and very 
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes the following highways...
 Interstate 15 between mile markers 256 and 293.
 US Route 6 near mile marker 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Boaters on Utah Lake should seek safe harbor immediately until the
winds subside.

&&

LAT...LON 4014 11158 3999 11202 4040 11233 4060 11178
TIME...MOT...LOC 2145Z 145DEG 21KT 4008 11166 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:20 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 19, 3:20 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
320 PM MDT Mon Jul 19 2021

.SYNOPSIS...High pressure will remain entrenched across the
region for much of the week. Monsoonal moisture will begin to
return to southern Utah today and continue spreading northward
across all of Utah and southwest Wyoming Monday. This moisture
will largely remain in place across the region through the rest
of the week.

&&

.SHORT TERM...(Through 12Z/6AM Friday)...Anomalous moisture
continues to stream into the area this afternoon, with
precipitable water values in excess of 1" across all but extreme
northeast Utah. Across southern Utah, the cloud deck has been much
less extensive, and this has eroded convective inhibition across
these areas. As such, scattered showers and thunderstorms have
developed across much of southern Utah. While heavy rain remains
the primary threat, enough bulk shear exists to help promote a few
stronger storms. These stronger storms will have the potential to
produce gusty outflow winds as well as hail, as some CAPE does
exist within the hail growth zone. Have expanded the existing
Flash Flood watch south and west to include much of Iron County
and Zion. Farther north, cloud cover has been more extensive
today, and as such convective inhibition remains in place.
However, this is gradually eroding from south to north as cloud
cover gradually thins. This should be enough clearing to allow
for existing storms to the south to potentially maintain their
intensity. Across far northern Utah, convective inhibition may not
totally erode, which would limit strong storm potential. However,
given anomalous moisture in place, a few heavier showers remain
possible. Showers and storms will gradually wane in intensity
this evening coincident with the loss of daytime heating, leaving
isolated to scattered showers in place through the night.

For Wednesday, mid-level flow will weaken while anomalous
moisture remains in place across much of Utah and SW Wyoming. The
only exception will be across far NW Utah where slightly drier air
is expected to advect into the area. This will focus the heavy
rainfall threat on Wednesday to mainly along/east of the spine of
the central and southern mountains -- in line with the latest
trends in the majority of high resolution CAMs. An additional
Flash Flood Watch may be needed. Much of this activity is expected
to once again wane with the loss of daytime heating Wednesday
night. Renewed shower and thunderstorm activity is once again
expected Thursday afternoon and evening -- once again focused
mainly along/east of the spine of the central and southern
mountains. Brief heavy rainfall will once again be possible, but
the threat will lessen slightly as total column moisture is
expected to slightly decrease, but will still remain slightly
above average.

In terms of temperatures, they will remain near to slightly below
normal across central and southern Utah, and slightly above normal
across northern Utah through the period.

.LONG TERM...The ridge axis to our east will likely remain in place
through the end of the week. This would allow for continued moisture
transport into Utah from the southwest, with precipitable water
values in excess of 1" possible throughout the forecast area. Small
shifts in the position of the ridge will modify the instability over
the region each day, bringing with it uncertainty in the timing of
these storms. Highest probabilities are in the late afternoon and
evening with strong solar heating, but storms could initiate along
weak mesoscale circulations. The ability to time these storms will
improve as forecast lead time decreases. Generally weak background
flow will mean some storms could produce enough precipitation in a
small area to drive flash flooding.

Daily precipitation and thunderstorm potential will remain elevated
through the extended forecast period for much of the state. Until a
major shift in the position of the ridge occurs, monsoonal flow and
the moisture transport associated with it will continue. There are
some ensemble members suggesting drying after the weekend into next
week, but it is too early to have confidence in this minority group
of solutions. Temperatures throughout the extended period will run
at or just below normal in many areas thanks to increased cloud
cover, elevated dew points, and continued thunderstorm activity in
the afternoons.

&&

.AVIATION... KSLC...VFR conditions are expected through the valid
TAF period. Southeast winds will remain in place through the
morning. Winds will transition to the northwest as early as 17Z,
though wind speeds will likely be slow to increase out of the
northwest until around 19Z. Scattered mid to high clouds are
expected with increased probability of showers and thunderstorms
after 20Z. While winds will be primarily out of the south after 03Z,
there may be brief periods of time overnight where winds transition
back to the north as residual cold pools dissipate. Confidence in
convective development and these outflow winds is currently low,
with a more typical 04Z shift to southeast winds for the night
playing out in the absence of storm development.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Isolated to scattered showers and
thunderstorms will move from south to north through the afternoon.
The best chance for widespread convection and precipitation is in
central Utah. Precipitation chances will diminish first in the south
after 03Z. Isolated showers are expected to continue for southwest
Wyoming and northern Utah into Tuesday morning.

&&

.FIRE WEATHER...Monsoonal moisture has moved into much of Utah this
afternoon, and this will support mainly wet, scattered showers
and thunderstorms through this evening. Monsoonal moisture will
remain place across all but far northwest Utah tomorrow as well,
supporting additional shower and thunderstorm activity. Going
forward, shower and thunderstorm activity will be favored each
day, especially along and east of the spine of the central and
southern mountains. By Friday and Saturday, shower and
thunderstorm activity is expected to spread across all of southern
Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ106-111-113-
     115>117-122-124-125.

WY...Red Flag Warning until 9 PM MDT Tuesday evening for WYZ277.

&&

ADeSmet/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 5:23 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
523 AM MDT Mon Jul 19 2021

UTZ101>131-WYZ021-201130-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
523 AM MDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms capable of heavy rainfall will develop over central
Utah this afternoon moving into northern Utah through this
evening. This may result in flash flooding or debris flows on area
burn scars in north-central Utah this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 19, 2:53 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT Mon Jul 19 2021

UTZ122-125-192145-
Southwest Utah UT-Southern Mountains UT-
253 PM MDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH
CENTRAL IRON COUNTIES UNTIL 345 PM MDT...

At 252 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles northwest of New Harmony, or 17 miles
west of Cedar City. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of northeastern
Washington and south central Iron Counties.

This includes Utah Route 56 between mile markers 36 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3749 11335 3751 11345 3770 11348 3766 11323
TIME...MOT...LOC 2052Z 193DEG 4KT 3759 11337

Woodward
Local storm report, Jul 19, 3:31 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       MONA                    39.82N 111.86W
07/19/2021  U0.00 INCH       JUAB               UT   TRAINED SPOTTER

            TRAINED SPOTTER RECORDED 0.25 INCHES OF RAIN IN 10
            MINUTES. TIME ESTIMATED BY RADAR.

&&

ALEX.DESMET
Local storm report, Jul 19, 3:33 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLASH FLOOD      ZION NP                 37.25N 112.95W
07/19/2021                   WASHINGTON         UT   PARK/FOREST SRVC

            ZION NP OFFICIALS REPORT FLASH FLOODING IN BOTH THE MAIN
            CANYON AND IN TRIBUTARIES FEEDING THE CAYON FROM THE
            EAST.

&&

ALEX.DESMET
Local storm report, Jul 19, 3:36 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FLASH FLOOD      CEDAR CITY              37.67N 113.07W
07/19/2021                   IRON               UT   PUBLIC

            RECEIVED VIDEOS OF URBAN FLASH FLOODING IN CEDAR CITY VIA
            SOCIAL MEDIA, SPECIFICALLY NEAR THE ASHDOWN SUBDIVISION.
            WATER FLOWING DOWN STREETS.

&&

ALEX.DESMET
Special weather statement, Jul 19, 3:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
346 PM MDT Mon Jul 19 2021

UTZ101-102-105-106-111-192230-
Salt Lake Valley UT-Utah Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
346 PM MDT Mon Jul 19 2021

...GUSTY WINDS APPROACHING UTAH LAKE AND SURROUNDING AREAS UNTIL 430
PM MDT...

At 345 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Salem, or near Payson...moving northwest at
25 mph.

Wind gusts to 40 mph or greater will be possible.

Locations impacted include...
Provo, Sandy, Orem, South Jordan, Lehi, Draper, Riverton, Spanish
Fork, Pleasant Grove, Cottonwood Heights, Springville, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Mapleton, Bluffdale, Cedar
Fort and Vineyard.

This storm will be capable of producing winds of 40 mph or greater
on Utah Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes the following highways...
 Interstate 15 between mile markers 256 and 293.
 US Route 6 near mile marker 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Boaters on Utah Lake should seek safe harbor immediately until the
winds subside.

&&

LAT...LON 4014 11158 3999 11202 4040 11233 4060 11178
TIME...MOT...LOC 2145Z 145DEG 21KT 4008 11166

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:02 PM MDTSpecial Weather StatementSLCTooele43 min
Jul 18, 7:54 PM MDTSpecial Weather StatementSLCTooele51 min
Jul 19, 4:32 AM MDTFlash Flood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more19 hr
Jul 19, 1:44 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr
Jul 19, 2:34 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 19, 2:45 PM MDTAreal Flood AdvisorySLCIron3 hr
Jul 19, 2:53 PM MDTSpecial Weather StatementSLCIron52 min
Jul 19, 3:04 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Jul 19, 3:22 PM MDTSevere Thunderstorm WarningSLCIron38 min
Jul 19, 4:54 PM MDTSpecial Weather StatementSLCDavis, Salt Lake36 min
Jul 19, 5:57 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.